ADVERTISEMENT

Q. I have been taking Avodart for several years for an enlarged prostate. For the past year and a half, I have been suffering from depression.

I read that finasteride can cause depression. Since Avodart is similar to finasteride, I wonder if Avodart could be causing my depression.

I also have some sexual side effects, in particular low semen volume and lack of sensation during an orgasm. Is all this related to my medication?

A. Dutasteride (Avodart) and finasteride (Proscar) are prescribed for symptoms of enlarged prostate. Finasteride (Propecia) also is used to restore hair growth in male pattern baldness.

New research suggests that finasteride is linked to depression, even at the lower dose used to treat hair loss. The depression may last after the drug is discontinued (Journal of Clinical Psychiatry, September 2012).

Other complications include persistent sexual side effects such as low libido, erectile problems, reduced penis size and reduced sensation or pleasure during orgasm (Journal of Sexual Medicine, November 2012). Dutasteride might cause similar side effects (Journal of Sexual Medicine, March 2011). Perhaps the most troubling recent finding is that complications may last for months or even years after stopping the drugs.

...

Q. I have had a chronic rash under my breasts that has been quite troublesome. By chance I started rubbing my antiperspirant stick on that area after every shower, and it works like a miracle for me. I have not had another rash.

A. Warm, moist areas like those under the breasts can harbor skin fungi that lead to rash and itch. Keeping the skin dry discourages the fungus.

We are not enthusiastic about using antiperspirants so close to the breast. They contain aluminum salts that prevent perspiration by plugging sweat ducts. Some scientists have found higher levels of aluminum in breast fluid from women with breast cancer (Journal of Applied Toxicology, April 2011). Until this issue is resolved, we suggest using antifungal treatments such as Zeasorb-AF. Others have found diaper-rash ointment or medicated cornstarch helpful.

...

Q. Ten months ago, I started having knee pain. I was given Tylenol, steroid shots, heat, cold and rest but got no relief. I finally had knee surgery, which didn’t help either.

The pain and stiffness traveled to my other knee and eventually to my lower back. My doctor diagnosed moderate arthritis and prescribed Lyrica, to no avail. A week’s treatment with prednisone helped only while I took the pills.

Out of options, I finally tried tart cherry juice, which I read about in your column. Within a week, I had almost no pain.

A. Prednisone eases inflammation, but long-term use can lead to serious side effects. We’re delighted that tart cherry juice eased your discomfort. A recent review confirms that cherries have anti-inflammatory activity (Medicine and Sport Science online, Oct. 15, 2012).

A health professional reinforces the idea that home remedies may offer alternatives to prescription drugs: “I am a nurse practitioner and have learned so much from you. I use the top 10 screwup lists from your book to help me avoid making serious mistakes. I like to suggest more natural remedies for common complaints instead of heavy-duty medications with the potential for serious side effects.”

The book she is referring to is “Top Screwups Doctors Make and How to Avoid Them” (in bookstores, libraries and online at www.PeoplesPharmacy.com).